Stay Away From Turmeric If You're Taking Any Of These Medications

Turmeric holds a legacy among many cultures as having various medicinal qualities. Practitioners of alternative medicine believe this spice may treat a variety of illnesses, and even Western science is starting to find some interesting results when it comes to turmeric.

While its effectiveness is still debated among the medical community, there are several warnings users should be aware of - specifically, when using turmeric in combination with a variety of over-the-counter and prescription medications. Although negative side effects are relatively rare, turmeric is known to cause severe adverse reactions when taken alongside certain medications, or when consumed in excess. 

For more than 4,000 years, ground turmeric root has been used as a culinary spice, in spiritual ceremonies, and as a medicine. It's the versatility of this spice that's sustained its place in both ancient and modern cultures. 

While the scientific community has proven certain medicinal benefits of turmeric, the majority of health claims aren't scientifically supported - and some may even be dangerous to your health.

The majority of turmeric's proposed health benefits come from its concentration of its primary active ingredient, curcumin. Evidence suggests this ingredient features anti-inflammatory, antioxidant and even anti-carcinogenic properties. 

Because of its believed health benefits, millions of people throughout the world combine turmeric with their prescribed medications. In an attempt to eliminate undesirable side effects from their pharmaceutical treatments, some users forego their prescribed drugs for the believed health properties of turmeric. 

Although turmeric is generally recognized as safe, if taken in combination with specific medicines, this seemingly harmless spice can trigger a host of negative side effects and complications. Because turmeric features anti-thrombotic (blood-thinning) properties, it may cause severe reactions when combined with other blood-thinning drugs such as aspirin, warfarin, or Plavix. Using turmeric with these types of medications can significantly increase the risk of bleeding. 

The effects of turmeric are also a potential hazard to those taking diabetes medications. As with blood-thinners, turmeric boosts the effects of these medicines, which may increase the risk of low blood sugar. Common side effects include delirium, shakiness, blurred vision, and even impaired cognitive function. 

Sometimes, turmeric may also result in allergic reactions, which can include shortness of breath, rashes, and hives.

It's advised to avoid turmeric supplementation when you're taking medicines to reduce stomach acid. The introduction of curcumin may boost stomach acid production, which can lead to symptoms such as nausea, bloating, and stomach pain. Avoid consumption of turmeric when taking Zantac, Tagamet, Pepcid, and Omeprazole.

Even though turmeric is a delicious and potentially healthy spice, it can also be a threat to your overall health if taken without precaution. Speak with your physician to determine whether or not you should reduce or eliminate turmeric from your diet. 

Remember to SHARE this informative article with your friends and family.  

H/T: Healthy Food House

Trending Today: